Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Birmingham, AL

July 25, 2004Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2004, 3:29 PM CDT for Perry County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 3:29 PM CDT (20:29 UTC)
Expired
Jul 25, 2004, 4:15 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Perry County, AL

The radar

The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 252029
SVRBHM
ALC105-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN ALABAMA
  
* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES EAST OF   
MARION...AND MOVING NORTHEAST AT 15 MPH.  OTHER SEVERE STORMS WERE
OVER WESTERN PERRY COUNTY. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3263 8748 3249 8751 3259 8709 3280 8714

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:26 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 25, 3:26 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT SUN JUL 25 2004

.DISCUSSION...

NO BIG CHANGES TO THE REASONING PRESENTED IN PREVIOUS DISCUSSIONS...
SO FORECAST WILL NOT CHANGE A WHOLE LOT.  ONGOING CONVECTION THIS
AFTERNOON WILL PLAY A BIG PART IN POPS TONIGHT.  OTHERWISE...
ONGOING FORECAST OF LIKELY POPS TOMORROW LOOKS GOOD...WITH POPS
DECREASING FROM THE WEST ON TUESDAY.

MAIN CHANGE TO THE EXTENDED PORTION IS TO TWEAK TEMPS BACK UP IN THE
SOUTH FOR THE END OF THE WEEK AND INTO NEXT WEEKEND.  TEMPS HAVE
AVERAGED 3-5 DEGREES WARMER IN MGM COMPARED TO BHM RECENTLY.  SO
EITHER THE MEX NUMBERS (WHICH ARE DIFFERENT BY ABOUT ONE DEGREE
EACH PERIOD) ARE TOO HIGH FOR BHM...OR TOO LOW FOR MGM. I THINK IT
IS THE LATTER RATHER THAN THE FORMER.

&&

.PRELIMINARY NUMBERS...

GADSDEN    72 87 69 87 69 / ?? 60 30 30
ANNISTON   73 87 70 87 70 / ?? 60 30 30
BIRMINGHAM 73 87 69 88 69 / ?? 60 30 20
TUSCALOOSA 73 89 69 89 69 / ?? 60 30 20
CALERA     73 88 70 89 70 / ?? 60 30 30
AUBURN     74 89 72 89 71 / ?? 60 30 40
MONTGOMERY 74 90 73 90 71 / ?? 60 30 30
TROY       73 90 73 90 71 / ?? 60 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Jul 25, 1:13 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT SUN JUL 25 2004

ALZ011>015-017>050-252359-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
113 PM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
GENERALLY ALONG AND NORTH OF INTERSATE 20 AS A VERY MOIST AND
UNSTABLE AIR MASS REMAINS IN PLACE.  A FEW STORMS MAY BE CAPABLE OF
PRODUCING WIND DAMAGE AS WELL AS LOCALLY HEAVY RAINFALL.

ACROSS THE SOUTHERN SECTIONS STRONG STORMS WILL BE POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL AS ANY STORM THAT DEVELOPS WILL MOVE VERY
SLOWLY ACROSS THE AREA.

WET MICROBURST POTENTIAL THIS AFTERNOON:
BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jul 25, 2:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             FULTONDALE              33.62N 86.80W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            ADDITIONAL PENNY SIZED HAIL

&&
Local storm report, Jul 25, 2:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.88 INCH        JEFFERSON          AL   AMATEUR RADIO

            NICKEL SIZED HAIL

&&
Local storm report, Jul 25, 2:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL IN THE BLUFF PARK AREA OF HOOVER

&&
Local storm report, Jul 25, 2:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W HOOVER              33.38N 86.84W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL JUST WEST OF HOOVER

&&
Local storm report, Jul 25, 3:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     INVERNESS               33.40N 86.72W
07/25/2004  60 MPH           SHELBY             AL   PUBLIC

            FORMER NWS EMPLOYEE REPORTED 60 MPH WINDS AND TREES DOWN
            IN THE GREYSTONE AREA OF NORTH SHELBY COUNTY.

&&
Local storm report, Jul 25, 3:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             WOODSTOCK               33.21N 87.15W
07/25/2004  0.75 INCH        BIBB               AL   PUBLIC

            PENNY SIZED HAIL

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:46 PM CDTSevere Thunderstorm WarningBMXJefferson29 min
Jul 25, 2:22 PM CDTSevere Thunderstorm WarningBMXJefferson23 min
Jul 25, 2:30 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton30 min
Jul 25, 2:35 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Jul 25, 2:47 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Jul 25, 3:04 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa41 min
Jul 25, 3:15 PM CDTSevere Thunderstorm WarningBMXShelby45 min
Jul 25, 4:07 PM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min
Jul 25, 4:26 PM CDTSevere Thunderstorm WarningBMXWinston34 min
Jul 25, 4:34 PM CDTSevere Thunderstorm WarningBMXCalhoun41 min
Jul 25, 4:45 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
Jul 25, 4:53 PM CDTSevere Thunderstorm WarningBMXCleburne37 min
Jul 25, 5:19 PM CDTSevere Thunderstorm WarningBMXCalhoun26 min
Jul 25, 5:51 PM CDTSevere Thunderstorm WarningBMXFayette24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.